A special set of exceptional times for dynamical random walk on $Z^2$

Gideon Amir (University of Toronto)
Christopher Hoffman (University of Washington)


In [2] Benjamini, Haggstrom, Peres and Steif introduced the model of dynamical random walk on the $d$-dimensional lattice $Z^d$. This is a continuum of random walks indexed by a time parameter $t$. They proved that for dimensions $d=3,4$ there almost surely exist times $t$ such that the random walk at time $t$ visits the origin infinitely often, but for dimension 5 and up there almost surely do not exist such $t$. Hoffman showed that for dimension 2 there almost surely exists $t$ such that the random walk at time $t$ visits the origin only finitely many times [5]. We refine the results of [5] for dynamical random walk on $Z^2$, showing that with probability one the are times when the origin is visited only a finite number of times while other points are visited infinitely often.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1927-1951

Publication Date: October 30, 2008

DOI: 10.1214/EJP.v13-571


  1. Adelman, Omer; Burdzy, Krzysztof; Pemantle, Robin. Sets avoided by Brownian motion. Ann. Probab. 26 (1998), no. 2, 429--464. MR1626170 (99i:60152)
  2. Benjamini, Itai; Häggström, Olle; Peres, Yuval; Steif, Jeffrey E. Which properties of a random sequence are dynamically sensitive? Ann. Probab. 31 (2003), no. 1, 1--34. MR1959784 (2004d:60195)
  3. Fukushima, Masatoshi. Basic properties of Brownian motion and a capacity on the Wiener space. J. Math. Soc. Japan 36 (1984), no. 1, 161--176. MR0723601 (85h:60114)
  4. Haggstrom, O., Peres, Y. and Steif, J. E. (1997).Dynamical percolation. Ann. Inst. H. Poincare Probab. Statist.33 497--528.
  5. Hoffman, Christopher. Recurrence of simple random walk on ${Bbb Z}sp 2$ is dynamically sensitive. ALEA Lat. Am. J. Probab. Math. Stat. 1 (2006), 35--45 (electronic). MR2235173 (2007b:60111)
  6. Kozma, Gady; Schreiber, Ehud. An asymptotic expansion for the discrete harmonic potential. Electron. J. Probab. 9 (2004), no. 1, 1--17 (electronic). MR2041826 (2005f:60165)
  7. Lawler, Gregory F. Intersections of random walks.Probability and its Applications. Birkhäuser Boston, Inc., Boston, MA, 1991. 219 pp. ISBN: 0-8176-3557-2 MR1117680 (92f:60122)
  8. Khoshnevisan, Davar; Levin, David A.; Méndez-Hernández, Pedro J. Exceptional times and invariance for dynamical random walks. Probab. Theory Related Fields 134 (2006), no. 3, 383--416. MR2226886 (2008j:60181)
  9. Levin, D., Khoshnevisan D. and Mendez, P. On Dynamical GaussianRandom Walks. math.PR/0307346 to appear in Annals of Probability.
  10. Penrose, M. D. On the existence of self-intersections for quasi-every Brownian path in space. Ann. Probab. 17 (1989), no. 2, 482--502. MR0985374 (90a:60148)
  11. Peres, Yuval. Intersection-equivalence of Brownian paths and certain branching processes. Comm. Math. Phys. 177 (1996), no. 2, 417--434. MR1384142 (98k:60143)
  12. Spitzer, Frank. Principles of random walks.Second edition.Graduate Texts in Mathematics, Vol. 34.Springer-Verlag, New York-Heidelberg, 1976. xiii+408 pp. MR0388547 (52 #9383)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.